Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 15, NWS Pueblo, CO

June 1, 1997El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 1, 1997, 7:53 PM MDT for El Paso County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 1997, 7:53 PM MDT (01:53 UTC)
Expired
Jun 1, 1997, 8:55 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:46 PM MDTHail 0.75Ramah, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1114 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2528 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 020155 RRA
SVRPUB
COC041-020255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
753 PM MDT SUN JUN 1 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 855 PM MDT
 
* SOME LOCATIONS AFFECTED
  PEYTON THROUGH 815 PM
  HIGHWAY 24 BETWEEN PEYTON AND CALHAN THROUGH 845 PM

* AT 752 PM RADAR SHOWED A SEVERE STORM NEAR PEYTON...OR 24 MILES
  NORTHEAST OF COLORADO SPRINGS MOVING EAST AT   10 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.

IN PEYTON A SPOTTER REPORTED 2 INCH DIAMETER HAIL AT 745 PM.

A TORNADO WATCH IS IN EFFECT.  SEVERE STORMS CAN PRODUCE TORNADOES.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

KT
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:21 PM MDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jun 1, 2:21 PM MDT, 5 hours 32 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
220 PM MDT SUN JUN 1 1997

CHALLENGES TONIGHT ARE THUNDERSTORM COVERAGE/SEVERITY.  MODELS SIMILAR
SHOWING A WEAK DISTURBANCE CROSSING SOUTHERN WYOMING THIS EVENING WITH
SOUTHERN COLORADO UNDER WESTERLY FLOW ALOFT ASSOCIATED WITH FLATTENING
H5 RIDGE.  SOUTHERN COLORADO STILL PRETTY WELL CAPPED...EXCEPT FOR SOME
ELEVATED CONVECTION FIRING OVER THE MOUNTAINS THAT HAS BEEN DRIFTING
EAST OVER THE PLAINS AND DISSIPATING.  WITH STRONG SURFACE HEATING AND
LOW LEVEL MOIST INFLOW CONTINUING OVER THE SOUTHEAST PLAINS...EXCEPT
CAP WILL WEAKEN THIS EVENING...ENOUGH TO ALLOW A FEW STORMS DEVELOP.
STORMS THAT DEVELOP OVER THE FAR EASTERN PLAINS ALONG THETA-E/CAPE
AXIS HAVE A GOOD CHANCE OF BECOMING SUPERCELLS.  WIND SHEAR PROFILES
ARE VERY FAVORABLE FOR HIGH HELICITY AND CONSEQUENTLY STORM ROTATION.
ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS AS WELL AS DAMAGING
WINDS AND LARGE HAIL.  SEVERE STORMS ARE ALSO POSSIBLE IN OTHER PARTS
OF SOUTHERN COLORADO...BUT PARAMETERS ARE NOT QUITE AS FAVORABLE.

LW

In the hours before

Local storm report, Jun 1, 7:23 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
731 PM MDT SUN JUN 1 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0720 PM    6 SW PEYTON               CO   0.88 INCH HAIL
06/01/97   EL PASO
Local storm report, Jun 1, 7:31 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
731 PM MDT SUN JUN 1 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0720 PM    6 SW PEYTON               CO   0.88 INCH HAIL
06/01/97   EL PASO
Local storm report, Jun 1, 7:43 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
751 PM MDT SUN JUN 1 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0745 PM    PEYTON                    CO   2.00 INCH HAIL
06/01/97   EL PASO
Special weather statement, Jun 1, 7:48 PM MDT, 5 minutes before
COZ072-020205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
748 PM MDT SUN JUN 1 1997

...URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES UNTIL 815 PM
FOR NORTHEAST EL PASO COUNTY...

THE URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES UNTIL 815 PM
FOR NORTHEAST EL PASO COUNTY.  THE SEVERE STORM HAS MOVED EAST OVER
NORTHERN EL PASO COUNTY...AND CONTINUES TO PRODUCE 1 TO 2 INCHES OF
RAIN AN HOUR NEAR PEYTON. THIS WILL CAUSE FLOODING OF CREEKS AND
STREAMS TO CONTINUE WITH PONDING OF WATER ON ROADWAYS AND IN LOW
LYING AREAS IN NORTHEAST EL PASO COUNTY THROUGH 815 PM.

THE STORM IS NO LONGER PRODUCING RAIN OVER NORTHWEST EL PASO
COUNTY...AND WITH LITTLE TO NO ADDITIONAL RAINFALL EXPECT IN THIS
AREA...CREEKS AND STREAMS SHOULD CONTINUE TO RECEEDE.  THEREFORE THE
URBAN AND SMALL STREAM FLOOD ADVISORY NO LONGER INCLUDES NORTHWEST
EL PASO COUNTY WEST OF A FALCON TO ELBERT LINE.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

KT/SR
Special weather statement, Jun 1, 7:50 PM MDT, 3 minutes before
COZ072-020205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
748 PM MDT SUN JUN 1 1997

...URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES UNTIL 815 PM
FOR NORTHEAST EL PASO COUNTY...

THE URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES UNTIL 815 PM
FOR NORTHEAST EL PASO COUNTY.  THE SEVERE STORM HAS MOVED EAST OVER
NORTHERN EL PASO COUNTY...AND CONTINUES TO PRODUCE 1 TO 2 INCHES OF
RAIN AN HOUR NEAR PEYTON. THIS WILL CAUSE FLOODING OF CREEKS AND
STREAMS TO CONTINUE WITH PONDING OF WATER ON ROADWAYS AND IN LOW
LYING AREAS IN NORTHEAST EL PASO COUNTY THROUGH 815 PM.

THE STORM IS NO LONGER PRODUCING RAIN OVER NORTHWEST EL PASO
COUNTY...AND WITH LITTLE TO NO ADDITIONAL RAINFALL EXPECT IN THIS
AREA...CREEKS AND STREAMS SHOULD CONTINUE TO RECEEDE.  THEREFORE THE
URBAN AND SMALL STREAM FLOOD ADVISORY NO LONGER INCLUDES NORTHWEST
EL PASO COUNTY WEST OF A FALCON TO ELBERT LINE.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

KT/SR
Local storm report, Jun 1, 7:51 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
751 PM MDT SUN JUN 1 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0745 PM    PEYTON                    CO   2.00 INCH HAIL
06/01/97   EL PASO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:48 PM MDTSevere Thunderstorm WarningPUBEl Paso62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.